Even small things like buttoning your shirt can be difficult when you suffer from this syndrome.
As if chemotherapy isn’t bad enough, we now have to deal with irritated hands and feet? It can get so bad that we may not be able to button our own shirts, open up a jar or successfully maintain our daily tasks.
Hand-foot syndrome (Palmar-Plantar Erythrodysesthesia or PPE) is the result of chemotherapy or biologic drugs leaking into the capillaries of your outer extremities, like the palms of your hands or the soles of your feet. It can cause irritating symptoms like redness, pain and tenderness. Dryness and cracking may occur in areas, in addition to a numbing or tingling sensation. Several chemotherapy drugs can cause these side effects, including Xeloda and Doxil. (The Care First list has more syndrome-causing drugs.) Luckily, there are many simple tips that can help you cope with this troubling side effect.
First, try to prevent the occurrence altogether. At the beginning of your chemotherapy, avoid anything that causes heat or friction near these areas for at least a week after exposure to cancer-treatment drugs. Stop activities like prolonged baths or exposure to warm water, vigorous exercise or unnecessary walking, everyday chores (like washing dishes, cooking, gardening), and anything that rubs the surface of the skin (like using Band-Aids). This is the perfect time to start moisturizing hands and feet to help prevent and ease the symptoms. Try CV Skinlabs Body Repair Lotion a couple times a day, or for extremely dry skin, Restorative Skin Balm, which can be used with gloves and socks during nighttime to seal in moisture.
If hand-foot syndrome has already developed, try to make the area colder by using ice packs periodically. Soaking the affected areas in lukewarm water and Epsom salts helps alleviate pain. Applying a thick, toxin-free gel that has been cooled in the refrigerator may also bring relief. (CV Skinlabs Rescue + Relief Spray offers immediate relief, especially if you store it in the refrigerator. Another option-Eco Essentials Cooling Gel.) Be mindful not to rub the lotion, but gently apply or pat into the skin. The writer of Shin’s Cancer Blog recommends using a recipe for natural henna paste, because she believes it helped alleviate her own pain and peeling after chemotherapy.
If you prefer dietary remedies instead, Cancer Consultants recommends adding an additional supplement to your nutritional routine. A recent clinical trial showed that taking vitamin B6 helped reduce the intensity of hand-foot syndrome in patients. If you have a severe case of hand-foot syndrome (including puss-oozing, open wounds), consult your healthcare professional before seeking any form of treatment.
Cancer fighters from the Breast Cancer Action website suggest an assortment of personalized tips, including: “Dry hands and feet with a towel by patting (no rubbing), stay off your feet, use chilled bags of vegetables for ice packs, or slip gel insoles from the freezer into your shoes.” Above all, it’s important to remember to work closely with your healthcare provider to address the severity of your symptoms, which may lead to the adjustment in the strength of your treatment.
* How do you deal with hand-foot syndrome? Give us your advice for alleviating pain and preventing problems, or simply share your story!
Photo courtesy of Snap Village.